4 Medications That Could Be Giving You Nightmares

No one wants to go to sleep expecting a nightmare, least of all an adult who has been able to sleep just fine up until that point. A commonly overlooked cause of nightmares is the use of new medication, especially those that affect the nerves or the nervous system in general.

When prescribing new medication, most doctors do share information about side effects. However, nightmares are not a standard side effect of most medicines, and only some people ever experience them due to using medicines. Hence, if you start experiencing nightmares for no apparent reason, always be sure to evaluate any new medication you may be taking.

Medications That Could Give You Nightmares

1. Sedative Drugs Could Cause Mild PTSD

Sedative drugs could cause nightmares

Some very potent sedatives are used on post surgical patients to help them sleep better and to relieve pain. Unfortunately, sedatives also top the list of nightmare inducing drugs. Patients using strong sedatives in an ICU reported remembering unpleasant events that

Advertisements
happened while they were in a coma.1 It could also be that these sedatives are causing operative recall and causing a mild form of PTSD from the surgery itself.

2. Beta Blockers Could Cause Insomnia

Beta blockers could be causing the mental issues

Beta blockers are often prescribed as a preventive medication to help people avoid the risk of stroke and a heart attack. Turns out that these drugs may be causing insomnia instead. Participants in this medication trial reported such vivid nightmares that they were consciously avoiding going to sleep at all.23 If you suspect that your nightmares are due to this new medication, discuss alternatives with your doctors.

3. Amphetamines Could Cause Hallucinations

Amphetamines could cause nightmares

Amphetamines are such a powerful class of medication that they could even lead to borderline drug abuse. They cause powerful hallucinations in some individuals. However, they are also very effective sedatives, which is why they find use within the medical community. In people who abuse these drugs, a loss of interest in daily activities, belief in strange occurrences and nightmares were reported across ages.4

4. Dopamine Agonists Can Cause Drowsiness

Dopamine could be causing your drowsiness

Dopamine agonists are often used in patients with Parkinson’s disease to help them lead a better quality of

Advertisements
life. However, sleep attacks, drowsiness and nightmares are often associated with their use.5

Strangely enough, when the same medication is used to treat REM sleep disorders and help people sleep more soundly, the medicine works without any side effects!6

It can perhaps be deduced that dopamine signaling pathways have a role to play in the incidence or lack thereof of nightmares. Further studies are needed in the domain, because several healthy people also report nightmares, making it harder to identify more drug classes that cause nightmares.

References[+]